South Dakota, 2011

Damaging Winds in South Dakota, July 31, 2011

July 31, 2011 · NWS UNR · 2 events in 2 counties and zones

A thunderstorm produced strong wind gusts around Rapid City and Ellsworth Air Force Base.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced strong wind gusts around Rapid City and Ellsworth Air Force Base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 31, 8:01 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 31, 8:01 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
901 PM MDT SUN JUL 31 2011

.DISCUSSION...SEVERE CONVECTIVE COMPLEX HAS PUSHED INTO
SWRN/SCNTRL ND SO HAVE CANCELLED THE TORNADO WATCH FOR OUR NWRN SD
COUNTIES. THERE IS STILL A LOT OF ELEVATED INSTABILITY AND MONSOON
MOISTURE ACROSS THE REGION SO WILL KEEP CHANCE OF TSTMS IN THE
FCST THROUGH THE NIGHT.

&&

AVIATION...ISOLD TO SCT HIGH BASED TSTMS ARE POSSIBLE THROUGH THE
NIGHT. OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 206 PM MDT SUN JUL 31 2011/

DISCUSSION...CURRENT SURFACE MAP SHOWS LOW PRESSURE ACROSS
NORTHEAST WYOMING. HIGH BL MOISTURE ACROSS THE AREA...WITH SURFACE
DEWPOINTS INTO THE LOWER 70S ACROSS THE EASTERN PORTIONS OF
FORECAST AREA. VERY UNSTABLE ACROSS WESTERN SOUTH DAKOTA...WITH
MLCAPE GREATER THAN 3000J/KG. CAP SLOWLY ERODING. TCU POPPING UP
OVER THE BLACK HILLS INTO SOUTHWEST SOUTH DAKOTA. VERY SUBTLE WAVE
LIFTING THROUGH WYOMING...AND WILL MOVE ACROSS THE FORECAST AREA THIS
EVENING. SUFFICIENT SHEAR WILL ALLOW FOR SUPERCELLS TO APPEAR.
VERY LARGE HAIL AND DAMAGING WINDS EXPECTED. 0-1KM SHEAR ACROSS
NORTHWEST SOUTH DAKOTA LOWER LCL SUGGEST A SMALL TORNADO THREAT.
SLOW STORM MOTION AND HIGH PRECIPITABLE WATER WILL RESULT IN
LOCALLY HEAVY RAIN.

MOST OF THE THUNDERSTORM ACTIVITY SHOULD SHIFT NORTH/EAST OF THE
FORECAST AREA THIS EVENING...HOWEVER STEEP MID LEVEL LAPSE RATES
AND MONSOON MOISTURE COULD KEEP ISOLATED CONVECTION AROUND THROUGH
THE NIGHT.

ON MONDAY...A STRONGER SHORTWAVE MOVES ACROSS THE AREA ON
MONDAY...AS COLD FRONT SLIDES THROUGH NORTHEAST WYOMING/WESTERN
DAKOTAS. THREAT FOR ANOTHER ROUND OF SEVERE WEATHER...ESPECIALLY
ACROSS NORTHWEST SOUTH DAKOTA. HIGH PRESSURE SETTLES IN ACROSS THE AREA
FOR TUESDAY. WILL BE PLEASANTLY COOLER. THUNDERSTORM THEAT LIMITED
TO HIGHER TERRAIN OF NORTHEAST WYOMING/FAR WESTERN SOUTH DAKOTA.

EXTENDED...ACTIVE PATTERN WILL CONTINUE OVER THE REGION AS AN UPPER
RIDGE REMAINS ANCHORED OVER THE SRN PLAINS. THIS WILL BRING
MONSOONAL FLOW ALONG WITH VARIOUS SHORT WAVES THROUGH OUR AREA.
THEREFORE...WILL CONTINUE THE DAILY CHANCE FOR THUNDERSTORMS.
TEMPERATURES WILL REMAIN NEAR AVERAGE.

AVIATION...SCT TSRA ARE EXPECTED THROUGH THIS EVENING
..PARTICULARLY OVER NWRN SD WHERE SOME STORMS MAY BECOME SEVERE.
LCL IFR VIS CAN BE EXPECTED IN HEAVIER PRECIP. OTHERWISE...VFR
CONDITIONS WILL PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 7 PM MDT /8 PM CDT/ MONDAY FOR BENNETT-
     HAAKON-JACKSON-MELLETTE-SHANNON-TODD-TRIPP-ZIEBACH.

WY...NONE.
&&

JOHNSON
Hazardous weather outlook, Jul 31, 10:40 AM MST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1140 AM MDT SUN JUL 31 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
742 AM MDT (842 AM CDT) SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING FROM THE BLACK HILLS INTO NORTHWESTERN SOUTH DAKOTA.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

A HEAT ADVISORY IS IN EFFECT TODAY FOR CENTRAL SOUTH DAKOTA. HEAT
INDEX VALUES WILL REACH 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SOUTH
DAKOTA MONDAY AFTERNOON AND EVENING.

THE HEAT ADVISORY WILL CONTINUE THROUGH MONDAY AFTERNOON...WHERE
HEAT INDEX VALUES WILL REACH 100 TO 105 DEGREES ACROSS CENTRAL
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 31, 7:23 PM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
823 PM MDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     LEMMON                  45.94N 102.16W
07/31/2011                   PERKINS            SD   LAW ENFORCEMENT

            6-8 INCH DIAMETER TREE BRANCHES BROKEN

&&

DBARBER
Local storm report, Jul 31, 7:30 PM MST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
830 PM MDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     7 E DOWNTOWN STURGIS    44.41N 103.37W
07/31/2011  M64 MPH          MEADE              SD   AWOS

&&

DBARBER
Local storm report, Jul 31, 7:33 PM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
833 PM MDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             DOWNTOWN SPEARFISH      44.50N 103.86W
07/31/2011  E0.88 INCH       LAWRENCE           SD   PUBLIC

0430 PM     HAIL             DOWNTOWN SPEARFISH      44.50N 103.86W
07/31/2011  E2.00 INCH       LAWRENCE           SD   PUBLIC

0435 PM     HAIL             2 NNW SAINT ONGE        44.58N 103.75W
07/31/2011  E0.75 INCH       LAWRENCE           SD   TRAINED SPOTTER

            1.3 INCHES OF RAIN IN 30 MINUTES

0435 PM     TSTM WND GST     2 NNW SAINT ONGE        44.58N 103.75W
07/31/2011  E60.00 MPH       LAWRENCE           SD   TRAINED SPOTTER

0440 PM     TSTM WND GST     1 SE FRUITDALE          44.66N 103.68W
07/31/2011  E60.00 MPH       BUTTE              SD   PUBLIC

            LASTED 15 MINUTES BIG BRANCHES BROKEN

0500 PM     TSTM WND GST     3 E DOWNTOWN STURGIS    44.42N 103.45W
07/31/2011  E60.00 MPH       MEADE              SD   TRAINED SPOTTER

0515 PM     TSTM WND GST     7 E DOWNTOWN STURGIS    44.41N 103.37W
07/31/2011  M64.00 MPH       MEADE              SD   AWOS

0550 PM     HAIL             9 E MUD BUTTE           45.01N 102.69W
07/31/2011  E1.00 INCH       MEADE              SD   PUBLIC

0648 PM     TSTM WND GST     1 WSW PRAIRIE CITY      45.53N 102.81W
07/31/2011  E60.00 MPH       PERKINS            SD   TRAINED SPOTTER

0649 PM     TSTM WND GST     7 SW BISON              45.45N 102.57W
07/31/2011  E60.00 MPH       PERKINS            SD   PUBLIC

0650 PM     HAIL             7 SSE BISON             45.43N 102.43W
07/31/2011  E1.75 INCH       PERKINS            SD   TRAINED SPOTTER

0650 PM     TSTM WND GST     NNE RED OWL             44.70N 102.55W
07/31/2011  E60.00 MPH       MEADE              SD   TRAINED SPOTTER

0705 PM     HAIL             6 SE BISON              45.46N 102.38W
07/31/2011  E1.25 INCH       PERKINS            SD   PUBLIC

0710 PM     TSTM WND GST     5 ENE RED OWL           44.73N 102.46W
07/31/2011  E70.00 MPH       MEADE              SD   PUBLIC

0726 PM     TSTM WND GST     7 SW SHADEHILL RESERVOI 45.68N 102.35W
07/31/2011  E70.00 MPH       PERKINS            SD   TRAINED SPOTTER

0745 PM     TSTM WND DMG     2 N SHADEHILL           45.80N 102.18W
07/31/2011                   PERKINS            SD   PUBLIC

            10 INCH DIAMETER TREES BROKEN AND UPROOTED

0745 PM     TSTM WND GST     2 N SHADEHILL           45.80N 102.18W
07/31/2011  E70.00 MPH       PERKINS            SD   PUBLIC

0745 PM     HAIL             2 N SHADEHILL           45.80N 102.18W
07/31/2011  E1.00 INCH       PERKINS            SD   PUBLIC

0755 PM     TSTM WND GST     3 SE LEMMON             45.91N 102.11W
07/31/2011  M94.00 MPH       PERKINS            SD   AWOS

0755 PM     TSTM WND DMG     LEMMON                  45.94N 102.16W
07/31/2011                   PERKINS            SD   LAW ENFORCEMENT

            6-8 INCH DIAMETER TREE BRANCHES BROKEN

0756 PM     HAIL             1 W LEMMON              45.94N 102.18W
07/31/2011  E1.25 INCH       PERKINS            SD   LAW ENFORCEMENT

0800 PM     TSTM WND GST     LEMMON                  45.94N 102.16W
07/31/2011  M82.00 MPH       PERKINS            SD   MESONET

0800 PM     TSTM WND GST     3 W LEMMON              45.94N 102.22W
07/31/2011  M61.00 MPH       PERKINS            SD   DEPT OF HIGHWAYS

            SDDOT RWIS

&&

DBARBER
Local storm report, Jul 31, 9:00 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 PM MDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             8 WNW USTA              45.25N 102.31W
07/31/2011  E1.25 INCH       PERKINS            SD   TRAINED SPOTTER

&&

DBARBER
Local storm report, Jul 31, 9:19 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1019 PM MDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             7 SE MEADOW             45.46N 102.11W
07/31/2011  E1.00 INCH       PERKINS            SD   TRAINED SPOTTER

            50-60 MPH WIND ACCOMPANIED THE HAIL

&&

DBARBER
Local storm report, Jul 31, 9:41 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1041 PM MDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     7 SSE MEADOW            45.44N 102.16W
07/31/2011  M70 MPH          PERKINS            SD   DEPT OF HIGHWAYS

            SDDOT RWIS

&&

JJOHNSON

The radar

The Rapid City radar (KUDX), 31 km away, was scanning. The volume nearest the first event began at 05:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
July 31, 10:36 PM MST
Where
Pennington County, 0.68 mi SE of Rapid City
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.073, -103.211

Thunderstorm Wind, Meade

When
July 31, 11:01 PM MST
Where
Meade County, (Rca)ellsworth Afb
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
44.150, -103.120

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337902, 337903.